Welcome to Nutraceuticals World   
September 2014 Issue
Last Updated Monday, September 22 2014
Print

The Risks of Mixing Drugs & Supplements



Natural Standard Research Collaboration founder lays out what doctors and patients need to know.



By Joanna Cosgrove, Online Editor



Published May 21, 2012
As a matter of course, physicians routinely ask about the dietary supplements their patients are taking, whether it’s to get to the root of a health problem or to avoid a possible interaction with a prescription medication. According to Catherine Ulbricht, PharmD, co-founder of Natural Standard Research Collaboration and senior attending pharmacist at Massachusetts General Hospital (Boston, MA), asking those questions are critical because while herbal, dietary, and energy or nutritional supplements may offer specific health benefits they can also have harmful and even life-threatening effects when combined with commonly used medications.  

In an article published in Alternative and Complementary Therapies, Dr. Ulbricht emphasized that clinicians need to be aware of and educate their patients about the potential risks of mixing supplements and therapeutic agents, since their interaction can diminish or increase drug levels.“‘Natural’ does not equal ‘safe,’” she said, noting that the effects and interactions of herbal or dietary supplements and functional foods such as energy drinks or nutritional bars can be difficult to predict, especially in younger and older people who have multiple health conditions or take multiple medications. “If something has a therapeutic action in a human body, this substance can also cause a reaction or an interaction.”
 
Common examples include an increased risk of significant bleeding associated with garlic, ginkgo, ginger and saw palmetto supplements; decreased blood sugar as a result of chromium, cinnamon, whey protein and others; hormonal effects of dong quai, black cohosh, kudzu and saw palmetto; and elevated blood pressure caused by bloodroot, green tea, hawthorn and maté.
 
Dr. Ulbricht said that in order to treat patients safely, physicians would be wise to consider a multidisciplinary approach. “Clinicians are cross-trained to some extent, but cannot be ‘jacks of all trades, masters of none,’” she said. Physicians are diagnosticians. Pharmacists focus on therapeutics. Dietitians focus on diets. Physical therapists focus on exercises. Multidisciplinary teams should be used for patient care.
 
“If a person comes in complaining of symptoms that a clinician cannot quite make sense of and that patient has just started taking new supplements and a new drug, then the clinician can use resources to determine if there is an interaction and document it,” she continued. “It is all about communication among providers and between providers and patients. Reporting concerns to product manufacturers is also recommended—whether the manufacturers report these things or not remains to be seen.”
 
If supplement or drug/supplement interactions are suspected, Dr. Ulbricht advocated reporting the interaction, though she lamented the lack of one centralized place for reporting interactions. “Currently, clinicians can file any complaints with the Office of Dietary Supplements (ODS), FDA, Federal Trade Commission (FTC), and Better Business Bureau, as well as many lay sites, including social media sites, blogs, and social health–related sites such as Quackwatch,” she said. “The FDA MedWatch reports product recalls. The FTC, National Center for Complementary and Alternative Medicine, or ODS websites also have a button that reads: ‘Click here to communicate with us.’”
 
She went on to say that as reports of interactions accumulate, more integrative/complementary and alternative medicine studies are being indexed in PubMed and MEDLINE, which she said was very important, because these resources are free and internationally-renowned.
 
Dr. Ulbricht stressed that she was not anti-supplement, rather she was pro-caution. “I want to make the point that I do not want to heighten clinicians’ fears of using herbs and supplements above over-the-counter or prescription medications,” she said. “But I do want to emphasize that herbs and supplements are just as likely to interact and cause side-effects in many cases, so clinicians need to screen their patients for what they are taking and monitor them appropriately.”


Receive free Nutraceuticals World emails
Sign up now to receive the weekly newsletter, and more!

Enter your email address:
Follow Nutraceuticals World On